Nutritional supplements are increasingly popular as our aging population strives to slow the clock. What too many don’t know is that they are not merely harmless nutrients. High concentrations can cause dangerous imbalances, and some can react harmfully with common prescription drugs. Knowing that such risks exist and informing your doctor about every one you take or are considering taking is crucial to your health.
Many people equate vitamins, minerals, and other nutritional supplements with only positive effects. Because something is sold as a "health food product," however, does not mean it's safe.
When these supplements are taken in amounts greater than the Recommended Dietary Allowances, they no longer serve a nutrient function; they are considered drugs. Taken in excessive doses these supplements can interfere with the intended action of a medication, as well as negatively affect a person's health status.
Some examples of what can happen when a person takes excessive doses of the following supplements are: Vitamin A: fatigue, lethargy
Vitamin D: possible kidney failure
Vitamin C: gas and diarrhea; dehydration as a result of diarrhea
Vitamins A, D, and K: reaction to toxicity
Niacin: flushed skin; impaired liver function
Iodine: enlargement of the thyroid gland resembling goiter Magnesium: diarrhea
Tryptophan: a rare blood disease with an abnormal increase in certain white cells; symptoms include severe muscle pain, fever, joint pain
(The FDA has declared tryptophan unsafe. DO NOT TAKE IT! If you have any tryptophan in your home, throw it out!)
Be careful! If you feel you need to take nutritional supplements, first discuss your concerns with your doctor, pharmacist, or other qualified health care professional, for example, a registered nurse or dietician. DO NOT self-medicate with large doses of vitamins, minerals, or other nutritional supplements without seeking medical advice.